South Dakota, 2013

Damaging Wind in South Dakota, August 3, 2013

August 3, 2013 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over the Custer County plains, producing wind gusts to 60 mph in Fairburn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over the Custer County plains, producing wind gusts to 60 mph in Fairburn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 1:51 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 3, 1:51 AM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
251 AM MDT SAT AUG 3 2013

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
ISSUED AT 251 AM MDT SAT AUG 3 2013

WATER VAPOR IMAGERY CONTINUES TO SHOW WEAK RIDGING ACROSS THE
NORTHERN PLAINS WITH A SERIES OF UPPER WAVES EMBEDDED WITHIN THE
FLOW. SURFACE ANALYSIS SHOWS HIGH PRESSURE ACROSS THE EASTERN
DAKOTAS WITH A STATIONARY FRONT STRETCHING ALONG THE MISSOURI
VALLEY. RETURN FLOW REMAINS ACROSS THE CWA WITH THUNDERSTORMS
CONTINUING TO DEVELOP ACROSS NORTHEAST WYOMING AND THE BLACK HILLS
AREA INTO SW SD.

UNSETTLED WEATHER WILL CONTINUE THROUGH THE SHORT TERM. STORMS WILL
CONTINUE ACROSS THE CWA THIS MORNING...MAINLY SOUTH OF THE
INTERSTATE. PLENTY OF INSTABILITY AND SHEAR FOR ROTATING STORMS TO
DEVELOP...WITH ISOLATED SEVERE STORMS POSSIBLE THIS MORNING...AND
CONTINUING THROUGH THE AFTERNOON AS STORMS BECOME MORE SURFACE
BASED. CHANCES FOR CONVECTION WILL CONTINUE TONIGHT AS UPPER WAVES
CONTINUE ACROSS THE REGION. A WEAK COLD FRONT WILL CROSS SOUTHEAST
MT LATE TONIGHT AND THROUGH THE CWA SUNDAY. AFTER THIS MORNINGS
ACTIVITY...THE NEXT BEST CHANCE FOR PRECIP IS TONIGHT INTO EARLY
SUNDAY MORNING AS THE FRONT PUSHES THROUGH. FEWER CLOUDS BEHIND THE
FRONT SUNDAY MORNING WILL PROVIDE FOR BETTER DIURNAL HEATING ACROSS
NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. WITH MOISTURE STILL
IN PLACE...AND SBCAPE REACHING 2000 J/KG WITH DECENT SHEAR...MORE
THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON INTO SUNDAY NIGHT
WITH SOME BECOMING SEVERE.

&&

.LONG TERM...MONDAY THROUGH FRIDAY
ISSUED AT 251 AM MDT SAT AUG 3 2013

NORTHWEST FLOW WILL DEVELOP HEADING INTO THE WORK WEEK BRINGING
WARMER TEMPS TO THE REGION...WITH HIGHS NEAR SEASONAL AVERAGES.
AND CONTINUED CHANCES FOR STORMS. BY MID TO LATE WEEK...AN UPPER
LOW WILL SLIDE ACROSS SOUTHERN CANADA WEAKENING THE UPPER
RIDGE...AND PUSHING SOME SLIGHTLY COOLER AIR BACK INTO THE NRN
PLAINS. DAILY CHANCES FOR TSTMS WILL CONTINUE.

&&

.AVIATION...FOR THE 12Z TAFS THROUGH 12Z SATURDAY NIGHT
ISSUED AT 251 AM MDT SAT AUG 3 2013

SCT -TSRA WILL CONTINUE TODAY AND TONIGHT. MVFR/IFR CIGS ACROSS
THE BLACK HILLS AREA INTO SOUTHWEST AND SOUTH CENTRAL SD WILL
SLOWLY IMPROVE TO VFR TODAY...THOUGH A FEW LOCATIONS MAY SEE LOWER
CIGS PERSIST ESPECIALLY NEAR ANY THUNDERSTORM DEVELOPMENT. PATCHY
FOG WILL ALSO BRING MVFR CONDITIONS TO SOME LOCATIONS THIS
MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...13
LONG TERM...13
AVIATION...13/HELGESON
Hazardous weather outlook, Aug 3, 1:59 AM MST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
259 AM MDT SAT AUG 3 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
259 AM MDT (359 AM CDT) SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON
AND EVENING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH NEXT WEEK. THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREATS. ON THE OTHER DAYS...
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A
FEW STORMS MAY STILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 3, 12:11 AM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
111 AM MDT SAT AUG 3 2013

WYZ054-055-030815-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
111 AM MDT SAT AUG 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL COUNTY UNTIL 215
AM MDT...

AT 107 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF DOWNTOWN GILLETTE...MOVING EAST
AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROZET...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 141 AND
147...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4433 10509 4412 10508 4411 10561 4419 10565
TIME...MOT...LOC 0711Z 257DEG 16KT 4417 10550

HELGESON
Special weather statement, Aug 3, 1:08 AM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
208 AM MDT SAT AUG 3 2013

SDZ027-029-030-041-042-074-030915-
CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT HILLS SD-SHANNON
SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-
208 AM MDT SAT AUG 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALL RIVER...
SOUTHERN CUSTER AND NORTHWESTERN SHANNON COUNTIES UNTIL 315 AM MDT...

AT 203 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WIND CAVE VISITORS CENTER...OR 8 MILES
NORTHEAST OF DOWNTOWN HOT SPRINGS...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUFFALO GAP...
  ORAL...
  RED SHIRT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4365 10274 4328 10286 4350 10372 4371 10347
TIME...MOT...LOC 0808Z 279DEG 24KT 4354 10336

HELGESON
Special weather statement, Aug 3, 1:15 AM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
215 AM MDT SAT AUG 3 2013

WYZ056>058-030915-
WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY-
215 AM MDT SAT AUG 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK AND NORTHERN
WESTON COUNTIES UNTIL 315 AM MDT...

AT 212 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF UPTON...OR 26 MILES
SOUTHWEST OF SUNDANCE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UPTON...
  INYAN KARA MOUNTAIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4420 10411 4396 10417 4407 10487 4425 10483
TIME...MOT...LOC 0816Z 279DEG 24KT 4415 10472

HELGESON
Special weather statement, Aug 3, 1:34 AM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 AM MDT SAT AUG 3 2013

SDZ028-030930-
CENTRAL BLACK HILLS SD-
234 AM MDT SAT AUG 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL
330 AM MDT...

AT 230 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOON...OR 14 MILES NORTHEAST OF DOWNTOWN
NEWCASTLE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HILL CITY...
  DEERFIELD...
  DEERFIELD RESERVOIR...
  MYSTIC...
  HARNEY PEAK...
  SHERIDAN LAKE...
  KEYSTONE...
  MOUNT RUSHMORE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4392 10405 4410 10405 4411 10405 4405 10336
      4386 10341 4385 10369
TIME...MOT...LOC 0834Z 281DEG 25KT 4401 10399

HELGESON
Special weather statement, Aug 3, 2:33 AM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
333 AM MDT SAT AUG 3 2013

SDZ028>030-041-042-074-031030-
CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT
HILLS SD-SHANNON SD-SOUTHERN BLACK HILLS SD-
333 AM MDT SAT AUG 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN FALL
RIVER...CUSTER...WESTERN PENNINGTON AND NORTHWESTERN SHANNON COUNTIES
UNTIL 430 AM MDT...

AT 331 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN CUSTER...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STOCKADE LAKE...
  MOUNT RUSHMORE...
  KEYSTONE...
  BLUE BELL...
  CENTER LAKE...
  HAYWARD...
  CUSTER PARK GAME LODGE...
  HERMOSA...
  FAIRBURN...
  RED SHIRT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4372 10376 4393 10357 4388 10332 4386 10332
      4386 10326 4376 10282 4340 10300
TIME...MOT...LOC 0933Z 290DEG 30KT 4377 10355

HELGESON
Special weather statement, Aug 3, 2:57 AM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
357 AM MDT SAT AUG 3 2013

SDZ041-042-031100-
FALL RIVER SD-SHANNON SD-
357 AM MDT SAT AUG 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALL RIVER AND
CENTRAL SHANNON COUNTIES UNTIL 500 AM MDT...

AT 354 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF RED SHIRT...OR 26 MILES EAST OF
DOWNTOWN HOT SPRINGS...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKYFORD...
  MANDERSON...
  SHARPS CORNER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4333 10312 4348 10304 4348 10300 4353 10301
      4357 10299 4351 10224 4315 10239
TIME...MOT...LOC 0958Z 280DEG 28KT 4343 10291

HELGESON

The radar

The Rapid City radar (KUDX), 58 km away, was scanning. The volume nearest the first event began at 10:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
August 3, 3:10 AM MST
Where
Custer County, 0.58 mi S of Fairburn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.682, -103.209

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469623.